Disappointing

Been on HU for 6 weeks

Started at 608 platelets the after 2 weeks were 597 then two weeks later they were down to 475 which was very pleasing

Today at my check up they are up to 575 again and they want to increase HU to 1000 mg every other day and then my normal 500 mg the other days

Was also told that if I get a cold or fever to stop taking them and ring her up straight away which I find quit worrying and silly as it sounds it's making me feel nervous about going out and about shopping etc in case I catch something! Am I being paranoid as I know lots of you seem to cope so well and go to work etc amongst people with colds etc

I'm not keen on taking more HU but it's something that I will have to get used to

Also wondering if they will have to keep on increasing it or how long it takes to get things stabilised

I was just beginning to feel a little more confident with it all and now I'm back on a low ebb which makes me feel a whimp when I read what some of you cope with on here and just get on with it . Maybe its still early stages to get round it all , I'm just glad the forum is here with everyone to chat to and share experiences .

I know it's early days yet but feel like I've gone right back to where I started and was hoping to be able to cope a little better than this and be more upbeat .

Gosh I sound like a whimp .........onwards and upwards and maybe better results next time. Xxxxx

19 Replies

oldestnewest
  • Hello jk1234, no you don't sound like a whimp, it's perfectly ok to feel worried and concerned about your platelet levels and medication dose. With regards to how long it takes to stabilize your dosage, this is all individual to you, counts go up and down all the time and it can sometimes take a while to get to the dose that is right for you, or any one of us, and it can also keep changing, that is why you, and indeed all of us, are monitored regularly by our haematologists. Try not to worry too much, easy to say I know. Best wishes, Maz.

  • Thank you Maz for your reply and input , makes me feel a little better .

    Much appreciated

  • My dosage of HU changed a few times in the first months until my platelets settled down, give the drug a chance to work through your system. I take 1000 mg monday to friday and 1500 mg saturdays and sundays, I've been on that dose for quite a long time now.

    Best wishes

    Lizzie

  • Thank you Lizzie that's very encouraging to know and glad your dosage is now working out for you too

  • Yh, me too, I went down then up because I caught a really bad cold, I didn't go to docs or heam when I got the cold, just went to bed and rested, were not on such a large dose that its downright dangerous to go near others with colds etc, obviously, if u feel really unwell, u need to see your doc , as you would if you wasn't on chemo tabs.

    Take care of you xx

  • Thank you for your reply , you take care too

  • Hi JK 1234 as with all the other replies I started on HU in April and my dose changed up them down a couple times and now seems to have finally settled a bit. Good luck and stay as positive as possible - onwards and upwards. This forum and Maz brilliant for both the good and down times. Caz xx

    also i'm still working and colleague had terrible cold - I managed not to pick up any germs. x

  • Thank you Caz

    Yes Maz and everyone on here are amazing and it's a real comfort to be part of it

    It is early days yet so your right about trying to stay positive

    I did ask the heamotologists if and when my platelets settle if I was on a high dose would they reduce the dosage accordingly and she said no .

    did they reduce Yours at all? I thought they would reduce as well as increase to get it right .

    I think you and others that work and live with et on HU are inspiring

    I'm not long retired but had symptoms for a long time when I was working so know it's difficult at times Keep well x

  • Yes my dose went down as well as up - I am currently on one capsule a day and at one point I was on 2 a day. I also have Sideroblastic Anemia and this gives extra problems and as a result I have had to have a few blood transfusions but am at the best I have been since I was diagnosed. The company I work is very supportive and understands that if I have a really bad day I will not get into work - this has happened a couple of times. xx

  • platelets can jump up and down by as much as 200 between tests, so don't panic, also 600 is not that high at all, most top haems don't suggest treating platelets unless over 1m unless having symptoms caused by platelets

  • Hi there, hope today is brighter for you but don't ever feel you are a wimp, if so then we all can be at times - and then other times we are strong as lions! You are not on your own and although I have never taken HU I do take Rux and I remember when I started one year ago how very, very nervous I was. I sat and cried whilst looking at the pill afraid to swallow. Now I can tell you how grateful I am for this white tablet and my life is jolly good because of it. Keep in touch with everyone on here and the forum will be your friend.

    Linds

  • Thank you Linds , nice to know your so positive now and things will get brighter , I hope to be the same soon Xx

  • Wow I can't believe you started medication at those numbers. My hematologist says after 1.5 million we begin treatment. I have been on the Pegasus for six months and my numbers have not moved so I might be switching over to the HU. I'm in the US is that where you are?

  • I'm in uk

    I'm told by my heamotologists that when your over 60 with any other factors like high blood pressure / heart problems which I have then its the right time to start HU treatment as I've probably had et for some time without it being diagnosed .i think when your younger they just treat you with aspirin and monitor you as far as I know

  • That is what my haem said. Over 60 and raised BP puts you at risk. I took HU for 6 years at differing doses, then it seemed to lose effectiveness so I was on Anagralide but this lowered my haemoglobin too much so now trying HU again. Still talking about radioactive phosphorus but I am resisting this. I asked about interferon but he didn't think this is a suitable medication for someone over 70. He would use it if I insisted but I am not that fussed.

    Sally

  • Hi Susan

    I haven't heard of radioactive phosphorous but I will look it up as there must be lots of things to find out about different treatments

    I do hope the HU begins to work again for you and it must be worth another try ....please let us know how you get on

  • Hello I can understand all your feelings I was diagnosed 6 weeks ago with ET and Jak2 positive and I can tell you swallowing that first HU pill was one of the worst things I've ever had to do. I was so frightened and cried for days. 5 weeks on I feel better than I have for a long time, yes there are not so good days when I feel a bit groggy but the other symptoms of the complaint have almost gone. My dose was increased to two tablets a day at the weekends as my platelet count wasn't coming down. It seems to have done the trick as it's now 433 from 950. I'm sure it will take a while to get the dose right and the regular monitoring will continue for the rest of my life but feel it could have been so much worse. I had my first ever flu jab yesterday, I checked with the MacMillian nurse, as our immune systems are compromised with these conditions I was advised to have it. I'm going to look into how we can improved our immune systems if anyone had any tips I would welcome them. Good luck, you will be fine. Linda

  • Thankyou Linda

    Seems we are two newbies more or less starting treatment at the same time

    I'm not sure about the flu jab as I've read on several posts conflicting reactions to it although my heamotologist said go for it but can't seem to make my mind up !

    I did feel much better the second two weeks on HU but then the headaches returned and more fatigue and I guessed that my platelets must have gone up again. It's a juggling game I think with the meds but pleased your doing well and the extra pills may do the trick for me too

    Best wishes

  • Me again I took the view that the experts must know best but maybe I'm being naive? Forgot to say how important it is to keep hydrated, at least 2 litres of water a day, I really feel a difference if I don't do that, headaches come back. The Mc Nurse also pointed out that it helps to flush the toxins from the drug out of your body which can cause headaches and other symptoms. I'm not a great water drinker at all but I look on it as another medicine and have proved that it works. I carry a bottle of water everywhere now which help to measure how much I'm drinking and keeping it at room temperature makes it more palatable, sometimes with a slice of lemon. Try it.

    Regards Linda

You may also like...